If you have not already registered for Full Text Access to The Journal, then visit our registration page.
Many supplements are available to the general public for a limited time on our SuppleNet page.
Sexual dysfunction is a frustrating side effect of antidepressant therapy, particularly for patients taking selective serotonin reuptake inhibitors (SSRIs). Although in general better and more tolerable than older antidepressants, the SSRIs seem more problematic in the area of sexual dysfunction. The water is muddied, however, by the fact that depressive illness itself causes sexual dysfunction. Clinicians are therefore faced with a therapeutic dilemma. What is the etiology of observed sexual dysfunction? When did it begin? Is treatment of the depression likely to exacerbate or ameliorate the problem? How can one create a rational plan of treatment for depressed patients experiencing sexual dysfunction?
The Primary Care Companion to The Journal of Clinical Psychiatry is pleased to present our readers with a supplement dedicated to the exploration of this problem. In this piece, 4 distinguished psychiatrists, Anita H. Clayton, M.D.; Angel L. Montejo, M.D., Ph.D. (and colleagues); James M. Ferguson, M.D.; and John Zajecka, M.D., discuss various aspects of the issue. This discussion begins with information on recognition and assessment of sexual dysfunction, then follows with a prospective study of incidence of antidepressant-related sexual dysfunction, a review of sexual functioning in depressed states, and finally, strategies for the treatment of antidepressant-related sexual dysfunction.
We know that this information will be immediately useful to your practice. We welcome and appreciate your comments.
J. Sloan Manning, M.D.
Editor in Chief
The Primary Care Companion to the Journal of Clinical Psychiatry